Dear friend and ITSAN president Joey Brown VanDyke asked me to put together my experience with substitution treatment of my clinicaly proven adrenal supression during TSW, so that is it. In case anyone needs it to show it to your endocrinologist, dermathologist or GP, you have all the info about my experience here.
As I'm also a doctor, I have to make a disclaimer that this is just a detailed description of my case, it's not an advice on how you should treat yourself. I was treated under supervision of endocrinologist and dermathologist, so I think that is the only safe way to do it.
BASIC INFORMATION ON MY TOPICAL STEROID WITHDRAWAL TREATMENT
I used topical steroids (TS) for more than 24 years, in the last years mostly Elocom ointment. I have used it in small amounts but almost all over my body, mostly on arms, neck and legs, and just a little bit on my face. I have used about one tube (30 gr) per two to three months. I have stopped using TS completely (cold turkey) in July 2011, when I was 26 years old, so that was 3 and a half years ago. I have never before used any oral steroids.
DIAGNOSIS OF ADRENAL SUPRESSION
I was already 2 years into TSW (in July 2013), when I started to feel like there is no progress, actually I started to get worse again- my muscles and joints (specially around the neck) were inflamed and wasting, I didn't have apetite,was loosing weight, my skin was oozing a lot, I felt extremely weak, I was resting all the time during the day and I was unable to sleep at night. No very special symptoms as you can see. I thought it was just a very bad worsening of TSW, so I went to derm hospital in September 2013 and was lucky enough that my dermathologist checked my morning cortisol levels, which were abnormaly low. Then I was sent to endocrinologist who did a ACTH stimulation test (diagnostic test for adrenal supression). This test is done on blood, which is taken 3 times in 2 hour time after injecting ACTH hormone which should rise the cortisol production in adrenals. This was done in October 2013. My response levels of cortisol were way too low, so I got the diagnosis: Secondary iatrogenic adrenal insufficiency. (Iatrogenic because it was caused by the use of TS.)
Suppression/insufficiency of adrenals is different than adrenal crisis. The symptoms are less dramatic and that's the reason that it can get overlooked easily. To read more about adreanal supression from topical steroids check out this link: http://www.medpagetoday.com/Dermatology/Steroids/777
I started with treatment immediately- actually even before ACTH test was made- so right after first morning cortisol test. I was taking 10 mg of Hydrocortisone Roussel in the morning, then 5mg at 12h and 5mg at 5 pm (or if I slept longer I adjusted it). If I was under a lot of stress I added another 5-10 mg before/during the stress. I have to say that I felt the action of a drug immediately after taking the first pill, it was obviously working. Then after one year of therapy when I was feeling much better I was weaning off to 10 plus 5, then 5 plus 5, and in the end just 5mg in the morning. For me dependence on the steroids (oral ones), as Mr. Fukaya warns, was not an issue at all, I stopped easily. But I guess that depends on each individual.
You have to be aware that the amounts of cortisone that you take as a substitution therapy are 10-100 times smaller that the ones that you get as oral steroid therapy when supressing eczema (prednisolone, prednisone, dexametasone etc... are much stronger steroids than hydrocortisone (http://www.gpnotebook.co.uk/simplepage.cfm?ID=x20061130195624295600 ). Physiological amount of hydrocortisone is supposed to only support adrenals and not supress them further.
Hydrocortisone (just this one, but not prednisolone etc) is a bioidentical hormone (it means that is has the same structure as the one that our body produces- cortisol) so the body recognises it as cortisol and it functions in the same way as natural hormone, has less side effects
FOLLOW - UP
After the first ACTH stimulation test in October 2013, I had two more tests done (standard prosedure is to be tested every half a year to see the progress of therapy with substitution hydrocortisone) - second one in April 2014 (the cortisol levels were still very bad, actually almost the same level than first time, but my symptoms were much improved-skin was better,there were no more joint pains, I wasn't tired as before) and the last one for now in December 2014 (blood cortisol levels after ACTH stimulation test were in a normal range). I have stopped taking substitute therapy with hydrocortisone in December 2014 and since then I haven't had any worsenings of the skin or energy levels (any kind of rebound). I am still advised to take a 5mg hydrocortisone pill in case of a strong stress. My next ACTH test is planned in July 2015.
I don't have any big worsenings now for about 5 months. But I still have that dry skin in the morning, which is not pleasant. I don't flare anymore, I just have dots of eczema on my legs and inner side of elbows. Other places of the body are almost completely healed. However I have learned also how to deal with stress in the last months, I do lots of relaxation exercises, so I think that has a big contribution to not flaring.
I don't think that TS alone did the supression, but the horrific pain and stress during the withdrawal were also contributing to exhaustion of adrenals. I think that the state of my adrenals was deteriorating slowly during TSW and wasnt that bad from the beginnig.
I know it sounds like a paradox, but I really think that steroids saved my life after completely distroying it. But you have to see from my case that there is a great difference between taking physiological doses of oral hydrocortison and applying steroids on the skin.
So anyone on ITSAN who is reading this - think about your situation with healing and get an appointment at endocrinologist for testing of cortisol (most reliable test is ACTH stimulation test), if you feel that after a year or two TSW is not getting better. This treatment can maybe save you from some years of suffering. However, as you can probably know by now, there is no easy way out of this process, even with substitution therapy, healing of the skin comes very slowly. But it does come:)
Hope this information can help some of you stop the excessive suffering and start healing!
|Porto, September 2014|